Iowa, 2007

Winter Weather in Iowa, December 25, 2007

December 25, 2007 · NWS FSD · 6 events in 6 counties and zones

Steady snow accumulated 2 to 5 inches over the far northwestern corner of Iowa during the afternoon and evening of Christmas Day.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Steady snow accumulated 2 to 5 inches over the far northwestern corner of Iowa during the afternoon and evening of Christmas Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 10:00 AM CST, 0 minutes earlier.

Area forecast discussion, Dec 25, 10:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CST TUE DEC 25 2007

.DISCUSSION...
INIT SNOW BAND SETTING UP ALONG H65 FNTGEN FM BKX-PKS AND WAS PICKED
UP WELL BY NAM. THIS BAND IS FCST TO SAG SEWD ACRS CWA THIS AFTN.
HAVE UPPED THE POPS ACRS NRN CWA INTO AFTN AND ALSO UPPED SNOW
AMOUNT ALONG AND N OF I90. WL LIKELY SEE 1-3 INCHES ALONG AND N OF
I90 AND THEN SHIFT TO THE SOUTH OF I90 BY EVEN WHERE 2-4 INCHES CAN
BE EXPECTED.

&&
.AVIATION...
MVFR TO IFR CONDS WL SPREAD SE ACRS THE REGION THRU 00Z WITH VSBYS
OCNLY BLO 1SM -SN.

&&

.PREVIOUS DISCUSSION...
MAIN CONCERN IS POTENTIAL FOR SNOW OVER PORTIONS OF SE SD...NE
NEBRASKA...AND NW IA TODAY AND TONIGHT

A LARGE AREA OF LIGHT SNOW HAS DEVELOPED FROM WRN SD AND WRN
NEBRASKA INTO NRN MN. THIS IS ASSOCICATED WITH A 700 MB FRONT. THERE
APPEARS TO BE TWO SEPARATE UPPER LEVEL WAVES INTERACTING WITH THE
FRONT. THE FIRST WAVE IS GOING ACROSS ND AND INTO NRN MN.  THIS MAY
BRING A FEW FLURRIES OR SOME LIGHT SNOW AS FAR SOUTH AS HIGHWAY 14
THIS MORNING. IF THERE IS ANY SNOW...IT SHOULD ONLY BE A DUSTING IN
THIS AREA. THE SECOND WAVE IS MOVING OUT OF THE ROCKIES AND INTO THE
CENTRAL PLAINS. IT IS LIKELY RESPONSIBLE FOR THE SNOW CURRENTLY OVER
WRN NEBRASKA. THIS WAVE SWINGS INTO THE PLAIN THIS MORNING AS THE
FRONT MOVES INTO ERN NEBRASKA AND NW IA. THE GRADIENT REALLY
TIGHTENS UP AND...WHILE STABILITY IS MARGINAL...EXPECT A FRONTAL
BAND TO DEVELOP BY THE AFTERNOON FROM ERN NEBRASKA INTO SE SD AND NW
IA TOWARD JACKSON MN. SNOWFALL IS NOT EXPECTED TO BE
INTENSE...GENERALLY 0.5 IN/HR OR LESS BUT THE BAND WILL ONLY SLOWLY
MOVE SOUTH FROM 18Z TUE THROUGH 06Z WED. SO AREAS AROUND SUX...SPW
AND SLB COULD SEE AS MUCH AS 3 INCHES OF SNOW BY WEDNESDAY MORNING.
IF THE BAND SHOULD SLOW...OR STABILITY DECREASE...IT IS POSSIBLE
SOME LOCATIONS IN NW IA COULD SEE 4 INCHES OR MORE. THE 06Z GFS IS
BEGINNING TO HINT AT SUCH A SOLUTION SO WILL EXAMINE 06Z GFS FOR
POSSIBLE UPDATE LATER THIS MORNING. PERSONS PLANNING TRAVEL SHOULD
MONITOR FORECASTS FOR LATER THIS AFTERNOON. FORTUNATELY WINDS WILL
NOT BE STRONG SO BLOWING SNOW IS NOT EXPECTED.

FARTHER NORTHWEST TOWARD FSD...YKN AND MJQ...SNOWFALL WILL BE LESS
BECAUSE THESE AREAS WILL BE ON THE NRN SIDE OF THE BAND WHEN IT
DEVELOPS.  FARTHER NORTHWEST TOWARD HON...BKX AND 9V9...EXCEPT FOR
SOME MORNING SNOW...SKIES WILL REMAIN CLOUDS WITH WINDS INCREASING
OUT OF THE NORTHWEST. TEMPERATURES WILL BE MILD FOR LATE
DECEMBER...GENERALLY IN THE 30S.

OVERNIGHT...THE BAND OF SNOW WILL SLOWLY SHIFT TO THE SOUTHEAST
EXITING NORTHWEST IOWA EARLY WEDNESDAY MORNING.  SKIES WILL BEGIN TO
CLEAR IN THE JAMES VALLEY AND UPPER MISSOURI VALLEY LATER TONIGHT.
THERE IS NOT A LOT OF COLD AIR WITH THIS SYSTEM SO...EVEN THOUGH
WINDS WILL NOT BE VERY STRONG...THE CLOUDS THAT ARE AROUND WILL HELP
KEEP TEMPS IN THE TEENS IN MOST PLACES. IT WILL EVEN STAY IN THE 20S
WHERE SNOW IS EXPECTED OVERNIGHT.

ON WEDNESDAY...SKIES WILL BECOME PARTLY CLOUDY AS THE CLOUDS FROM
THIS SYSTEM MOVE TO THE EAST AND CIRRUS FROM THE NEXT SYSTEM BECOMES
TO MOVE IN FROM THE WEST IN THE AFTERNOON. WINDS WILL BE RATHER
LIGHT AS A RIDGE REMAINS OVER THE AREA. THEREFORE...EVEN THOUGH 925
MB TEMPS ARE EXPECTED TO BE AROUND -3C TO -5C...TEMPS WILL ONLY
REACH THE UPPER 20S AS MIXING WILL BE LIMITED. THE FRESH SNOW WILL
ALSO LIMIT HEATING OVER MUCH OF NW IA AND ADJACENT AREAS OF SD...MN
AND NE.

THE NEXT SYSTEM WILL BEGIN TO APPROACH ON THURSDAY.  THE MAIN WAVE
WILL MOVE INTO CENTRAL PLAIN ON THURSDAY. THERE IS SOME WEAK WARM
ADVECTION TO PRODUCE LIFT BUT THE LACK OF ANY BOUNDARY AND LIMITED
MOISTURE IS EXPECTED TO KEEP THE RISK OF SNOW LOW AND ONLY KEPT 30
POPS IN SOUTH CENTRAL SD.  THE WAVE DOES BEGIN TO MOVE NORTHEAST ON
THURSDAY NIGHT WITH THE PV ANOMALY COMING INTO WRN IA OVERNIGHT.
THERE IS A WEAK 700 MB FRONT...WHICH APPEARS UNDERDONE IN THE
GFS...OVER NW IA. THEREFORE HAVE RAISED POPS TO 50 OR 60 PERCENT
THURSDAY NIGHT.  THE RISK FOR SNOW DECREASES AS ONE HEADS TO THE
NORTHWEST. AT THIS TIME...ONLY A COUPLE OF INCHES IS
EXPECTED...HOWEVER...SHOULD THIS STORM TURN MORE NORTHWEST...THEN
MORE SIGNIFICANT SNOW WOULD BE POSSIBLE...ESP IN NORTHWEST IOWA.

SNOW SHOULD END DURING THE DAY ON FRIDAY WITH TEMPERATURES AGAIN IN
THE UPPER 20S AS LITTLE COLD AIR IS EXPECTED TO BE DRAWN SOUTHWARD.
LIGHT WINDS AND FRESH SNOW IN MANY AREAS FROM THE LAST FEW DAYS WILL
ALLOW TEMPS TO FALL INTO THE SINGLE DIGITS ABOVE ZERO ON FRIDAY
NIGHT.

WITH THE ACTIVE PATTERN DID NOT MAKE CHANGES TO THE GRIDS OVER THE
WEEKEND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Dec 25, 8:39 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0839 AM CST TUE DEC 25 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0839 AM CST TUE DEC 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT SNOW ALONG AND NORTH OF INTERSTATE 90 AT MID MORNING WILL
SAG SOUTHEAST THROUGH THE AFTERNOON. THE SNOW WILL SPREAD INTO
NORTHWEST IOWA AS WELL AS ADJACENT AREAS OF SOUTH DAKOTA AND
MINNESOTA. SNOWFALL WILL END LATE THIS EVENING OVER MUCH OF SOUTH
DAKOTA...AND BY WEDNESDAY MORNING IN NORTHWEST IOWA AND SOUTHWEST
MINNESOTA. THE HEAVIEST SNOWFALL WILL GENERALLY BE SOUTH OF A
LINE FROM LAKE ANDES TO SIOUX FALLS TO WINDOM MINNESOTA WHERE 2
TO 4 INCHES CAN BE EXPECTED. 1 TO 2 INCHES CAN BE EXPECTED TO THE
NORTH.

WIND AND FOG...
NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OF 40 TO 45 ARE
EXPECTED ALONG AND NEAR THE BUFFALO RIDGE TODAY. WINDS WILL
SLOWLY SUBSIDE LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW IS POSSIBLE THURSDAY NIGHT OVER PORTIONS OF NORTHEAST
NEBRASKA AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Lyon

When
December 25, 10:00 AM CST to 10:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Steady snow accumulated 3 to 5 inches.

Winter Weather, Sioux

When
December 25, 10:00 AM CST to 10:00 PM CST
Where
Sioux forecast zone
Reported by
Trained Spotter
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Steady snow accumulated 2 to 4 inches.

Winter Weather, Plymouth

When
December 25, 10:00 AM CST to 10:00 PM CST
Where
Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Steady snow accumulated 2 to 4 inches over the northwestern corner of the county with lesser amounts to the southeast.

Winter Weather, O'Brien

When
December 25, 10:00 AM CST to 10:00 PM CST
Where
O'Brien forecast zone
Reported by
Trained Spotter
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Steady snow accumulated 2 to 4 inches over the northwestern corner of the county with lesser amounts to the southeast.

Winter Weather, Osceola

When
December 25, 11:00 AM CST to 10:30 PM CST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Steady snow accumulated 2 to 4 inches.

Winter Weather, Dickinson

When
December 25, 11:00 AM CST to 11:00 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Steady snow accumulated 2 to 4 inches over the northern part of the county with lesser amounts to the south.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71116, 71117, 71119, 71120, 71118, 71121.